Alert archive / Colorado / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 93, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 11, 2012, 6:50 PM MDT for Boulder County, Broomfield County, Jefferson County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2012, 6:50 PM MDT (00:50 UTC)
- Expired
- Aug 11, 2012, 7:16 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boulder County, CO, Broomfield County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 3274 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
143 WUUS55 KBOU 120050 SVRBOU COC013-014-059-120130- /O.NEW.KBOU.SV.W.0093.120812T0050Z-120812T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 650 PM MDT SAT AUG 11 2012 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO SOUTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO SOUTHWESTERN BROOMFIELD COUNTY IN NORTHEAST COLORADO * UNTIL 730 PM MDT * AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 2 MILES NORTHWEST OF ELDORADO SPRINGS...OR 24 MILES NORTHWEST OF DENVER...MOVING EAST AT 30 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORODELL... SUPERIOR...ROCKY FLATS...LOUISVILLE...LAFAYETTE...ELDORADO SPRINGS...WESTERN WESTMINSTER...SOUTHWESTERN BROOMFIELD...BOULDER AND NORTHWESTERN ARVADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4001 10508 3981 10515 3988 10539 4006 10532 TIME...MOT...LOC 0050Z 283DEG 27KT 3994 10528 WIND...HAIL 60MPH <.75IN $$
2 follow-up statements
383 WWUS55 KBOU 120102 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 702 PM MDT SAT AUG 11 2012 COC013-014-059-120130- /O.CON.KBOU.SV.W.0093.000000T0000Z-120812T0130Z/ JEFFERSON CO-BOULDER CO-BROOMFIELD CO- 702 PM MDT SAT AUG 11 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTHWESTERN BROOMFIELD...SOUTHEASTERN BOULDER AND NORTHEASTERN JEFFERSON COUNTIES... AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED NEAR SUPERIOR...OR 17 MILES NORTHWEST OF DENVER...MOVING EAST AT 30 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORODELL...SUPERIOR...ROCKY FLATS...LOUISVILLE...LAFAYETTE...ELDORADO SPRINGS...WESTERN WESTMINSTER...SOUTHWESTERN BROOMFIELD...BOULDER AND NORTHWESTERN ARVADA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4001 10508 3981 10515 3988 10539 4006 10532 TIME...MOT...LOC 0102Z 283DEG 27KT 3991 10515 WIND...HAIL 60MPH <.75IN $$
535 WWUS55 KBOU 120116 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 716 PM MDT SAT AUG 11 2012 COC013-014-059-120127- /O.CAN.KBOU.SV.W.0093.000000T0000Z-120812T0130Z/ JEFFERSON CO-BOULDER CO-BROOMFIELD CO- 716 PM MDT SAT AUG 11 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROOMFIELD... SOUTHEASTERN BOULDER AND NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA. LAT...LON 4001 10508 3981 10515 3988 10539 4006 10532 TIME...MOT...LOC 0117Z 283DEG 27KT 3988 10501 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:23 PM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 11, 3:23 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 323 PM MDT SAT AUG 11 2012 .SHORT TERM...WEAK UPPER LEVEL SHORT WAVE IS MOVING OUT OF THE MOUNTAINS AT THIS TIME...WITH ISOLATED SHOWERS OVER THE CHEYENNE RIDGE AND A FEW MORE SHOWERS ON THE PALMER DIVIDE. SUBSIDENT FORCING SHOULD BEGIN CLEARING THINGS OUT ACROSS THE FORECAST AREA AFTER 00Z AS THE UPPER RIDGE BEGINS BUILDING OVER THE STATE FROM WEST. SHOWERS HAVE BEEN MOVING EASTWARD AT 15 TO 25 MPH...SO HEAVY RAINS WILL NOT BE A PROBLEM. DRIER AIR AND STRONG SUBSIDENCE WILL BE MOVING OVER THE STATE OVERNIGHT FROM THE BUILDING UPPER LEVEL RIDGE. VERY LITTLE SHOWER ACTIVITY IS EXPECTED TOMORROW...EXCEPT OVER THE SUMMIT AND PARK COUNTIES WHICH WILL BE CLOSER TO SOME MID-LEVEL MOISTURE TRAPPED UNDER THE CENTER OF THE RIDGE. THE AIRMASS OVER ARIZONA AND SOUTHERN UTAH LOOKS FAIRLY UNSTABLE THIS AFTERNOON...AND THIS IS THE AIRMASS THAT WILL BE ROTATING OVER THE STATE TOMORROW. TEMPERATURES ON SUNDAY WILL BE COOLER IN THE WAKE OF COOLER LOW LEVEL AIR MOVING INTO THE STATE FROM WYOMING. MOS GUIDANCE HAS HIGHS AT DENVER AROUND 89 DEGREES WHICH SEEMS ABOUT RIGHT SINCE THIS AFTERNOON WILL PEAK ONLY IN THE LOWER 90S. .LONG TERM...MAIN STORY FOR THE LONG TERM LOOKS TO BE A MORE SEASONAL SITUATION WITH TEMPERATURES NEAR NORMAL FOR MOST OF THE TIME AND PERHAPS EVEN PRECIPITATION AS WELL. NORTHWEST FLOW ALOFT WILL BE THE RULE AS HIGH PRESSURE BUILDS TO OUR WEST AND A SERIES OF SHORT WAVE TROUGHS DEVELOP INTO THE GREAT PLAINS. THERE SHOULD BE ENOUGH MOISTURE AROUND FOR THE USUAL AFTERNOON/EVENING CONVECTIVE ACTIVITY SUNDAY NIGHT THROUGH AND TUESDAY...AT LEAST OVER THE MOUNTAINS. THE MODELS ARE PRETTY CONSISTENT IN BRINGING A FAIRLY HEALTHY TROUGH INTO THE PLAINS WEDNESDAY NIGHT WHICH WILL PRODUCE DECENT UPSLOPE OVER THE PLAINS ON THURSDAY. THIS MAY BE SUFFICIENT TO KEEP LOW ELEVATION TEMPERATURES IN THE 70S...A WELCOME BREAK... AND BRING THE HIGHEST POPS THERE AS WELL. DRIER AND WARMER CONDITIONS APPEAR ON TAP FOR LATER IN THE WEEK. && .AVIATION...NORTHWEST WINDS HAVE SPREAD ACROSS THE AREA AND WILL CONTINUE THROUGH THE EARLY EVENING HOURS. SHOWERS SHOULD REMAIN NORTH OF THE KDEN THROUGH THE EVENING...BUT OUTFLOW WINDS FROMS THOSE SHOWERS WILL KEEP GUSTY NORTH AND NORTHWEST WINDS GOING THROUGH 01Z OR 02Z. SKIES WILL BECOME CLEAR OVERNIGHT AND WINDS SHOULD BECOME SOUTHERLY AFTER 04Z. && .HYDROLOGY...NO THREAT OF FLOODING TONIGHT OR SUNDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DANKERS LONG TERM....ET AVIATION...DANKERS
Hazardous weather outlook, Aug 11, 11:10 AM MDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1110 AM MDT SAT AUG 11 2012 COZ030>051-121715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEAK WEATHER SYSTEM WILL MOVE ACROSS NORTHERN COLORADO EARLY THIS AFTERNOON. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL MOVE OUT OF THE MOUNTAINS AND ONTO THE PLAINS BY EARLY THIS AFTERNOON. AFTER SHOWERS MOVE ONTO THE PLAINS THEY WILL WEAKEN AND DISSIPATE. RAINFALL WILL GENERALLY BE LIGHT ALONG WITH GUSTY WINDS UP TO 25 TO 35 MPH. SKIES WILL BEGIN CLEARING LATE IN THE AFTERNOON AS DRY AIR CONTINUES MOVING INTO THE STATE. MOSTLY CLEAR SKIES ARE EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WEAK DISTURBANCE PASSING TO THE NORTH OF THE OUTLOOK AREA WILL USHER SOMEWHAT DRIER AND COOLER AIR INTO NORTHEAST AND NORTH CENTRAL COLORADO ON SUNDAY. THIS WILL LESSEN SLIGHTLY THE THREAT OF AFTERNOON THUNDERSTORMS. FOR THE UPCOMING WORK WEEK A SERIES OF WEATHER DISTURBANCES WILL IMPACT THE OUTLOOK AREA FROM TIME TO TIME BRINGING A CHANCE OF PRECIPITATION AND COOLER TEMPERATURES WITH THEM. THE SYSTEM PREDICTED TO ARRIVE AROUND MID WEEK LOOKS TO BE THE STRONGEST OF THE SERIES AND COULD KEEP DAYTIME TEMPERATURES THURSDAY WELL BELOW NORMAL. AT THIS TIME ANY HAZARDOUS WEATHER DOES NOT APPEAR TO HAVE A HIGH PROBABILITY DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:11 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Broomfield, Denver, Jefferson | 19 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.